Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Newman's theorem in the Riemannian category


Authors: L. N. Mann and J. L. Sicks
Journal: Trans. Amer. Math. Soc. 210 (1975), 259-266
MSC: Primary 57E10
DOI: https://doi.org/10.1090/S0002-9947-1975-0423388-4
MathSciNet review: 0423388
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1931 M. H. A. Newman proved that if $ M$ is a connected topological manifold with metric $ d$, there exists a number $ \varepsilon > 0$, depending only upon $ M$ and $ d$, such that every compact Lie group $ G$ acting effectively on $ M$ has at least one orbit of diameter at least $ \varepsilon $. Aside from isolated results nothing appears to be known about $ \varepsilon $. In order to learn more about the invariant $ \varepsilon $, attention is restricted here to groups of isometries on a Riemannian manifold. It is found that the invariant $ \varepsilon $ of $ M$ is connected with the notion of convexity introduced by J. H. C. Whitehead in 1932.


References [Enhancements On Off] (What's this?)

  • [1] Glen E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [2] Andreas Dress, Newman's theorems on transformation groups, Topology 8 (1969), 203-207. MR 38 #6629. MR 0238353 (38:6629)
  • [3] D. Gromoll, W. Klingenberg and W. Meyer, Riemannsche Geometrie im Grossen, Lecture Notes in Math., no. 55, Springer-Verlag, Berlin and New York, 1968. MR 37 #4751. MR 0229177 (37:4751)
  • [4] S. Helgason, Differential geometry and symmetric spaces, Pure and Appl. Math., vol. 12, Academic Press, New York and London, 1962. MR 26 #2986. MR 0145455 (26:2986)
  • [5] S. Kobayashi and K. Nomizu, Foundations of differential geometry. Vol. 1, Interscience, New York and London, 1963. MR 27 #2945. MR 0152974 (27:2945)
  • [6] Deane Montgomery and Leo Zippin, A theorem on Lie groups, Bull. Amer. Math. Soc. 48 (1942) 448-452. MR 4, 3. MR 0006545 (4:3a)
  • [7] M. H. A. Newman, A theorem on periodic transformations of spaces, Quart. J. Math. 2 (1931), 1-9.
  • [8] P. A. Smith, Transformations of finite period. III. Newman's theorem, Ann. of Math. (2) 42 (1941), 446-458. MR 2, 324. MR 0004128 (2:324c)
  • [9] J. H. C. Whitehead, Convex regions in the geometry of paths, Quart. J. Math. 3 (1932), 33-42.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E10

Retrieve articles in all journals with MSC: 57E10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0423388-4
Keywords: Newman's theorem on periodic transformations, groups of isometries, diameter of orbits, radius of convexity
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society